Oklahoma, 2009

Tornado and Hail in Oklahoma, June 12, 2009

June 12, 2009 · NWS OUN · 10 events in 5 counties and zones

On the evening of June 12th, an outflow boundary extended from Norman to Holdenville, with a dry line south of the Red River over western north Texas. A strong cap suppressed thunderstorm development through much of the day, but finally weakened enough by late afternoon and early evening for thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

On the evening of June 12th, an outflow boundary extended from Norman to Holdenville, with a dry line south of the Red River over western north Texas. A strong cap suppressed thunderstorm development through much of the day, but finally weakened enough by late afternoon and early evening for thunderstorms to develop. Thunderstorms crossed into south central Oklahoma, producing hail up to half-dollar size through mid evening before weakening. Thunderstorms also formed along the outflow boundary across central Oklahoma and rapidly became severe, producing an EF1 tornado in Norman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 12, 1:39 PM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 12, 1:39 PM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
239 PM CDT FRI JUN 12 2009

.DISCUSSION...
LARGE COMPLEX OF STORMS MOVED ACROSS PORTIONS OF NORTHERN AND
EASTERN OK EARLIER TODAY AND HAS LEFT SEVERAL RESIDUAL BOUNDARIES
BEHIND ACROSS THE AREA. DRYLINE ALSO TAKING SHAPE NEAR OUR WESTERN
NORTH TEXAS ZONES AND POINTS SOUTH. THESE MAY ALL ACT A FOCI FOR TSTM
DEVELOPMENT LATER TODAY... ALTHOUGH MIDDAY SOUNDING SHOWED
SUBSTANTIAL CAP REMAINS IN PLACE. IF STORMS DO DEVELOP THEY WOULD
LIKELY BECOME SEVERE AS SUBSTANTIAL CAPE EXISTS IF ABLE TO BE
TAPPED. WILL ALSO NEED TO MONITOR EASTERN COLORADO FOR ANOTHER
COMPLEX OF STORMS TO BECOME ORGANIZED... WHICH WOULD THEN MAKE A RUN
AT NORTHERN OK LATE TONIGHT AND SAT MORNING... ALTHOUGH THIS APPEARS
A LITTLE LESS LIKELY THAN LAST NIGHT.

WILL CONT TO HAVE TO MONITOR MAIN SYNOPTIC BOUNDARY THROUGH THE
UPCOMING WEEKEND INTO THE FIRST PART OF NEXT WEEK AS IT WILL REMOVE
ACROSS THE AREA. ALTHOUGH OTHER CONVECTIVE BOUNDARIES MAY PLAY MORE
PROMINENT ROLE ON DAY-TO-DAY BASIS. WILL KEEP SOME HIGHER POPS GOING
THROUGH THE WEEKEND BEFORE ATTEMPTING TO DRY THINGS OUT AND HEAT
THINGS UP NEXT WEEK AS UPPER RIDGE BUILDS INTO THE PLAINS.
HOWEVER... LATEST GFS RETROGRADES THE RIDGE WEST INTO THE
INTERMOUNTAIN WEST AS LARGER SCALE TROUGH DEVELOP ACROSS EASTERN
HALF OF COUNTRY. THIS WOULD AID IN DEVELOPING NORTHWEST FLOW OVER
THE AREA AND A RETURN TO MORE ACTIVE WEATHER BY FOLLOWING WEEKEND
WITH POTENTIAL FOR MAINLY NOCTURNAL MCS AFFECTING AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  92  69  91 /  30  20  40  40
HOBART OK         69  94  70  95 /  20  20  40  30
WICHITA FALLS TX  72  96  74  95 /  30  20  50  30
GAGE OK           62  87  65  92 /  20  20  30  30
PONCA CITY OK     65  87  66  87 /  20  20  30  30
DURANT OK         75  94  74  93 /  30  20  40  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26/30
Hazardous weather outlook, Jun 12, 10:13 AM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1113 AM CDT FRI JUN 12 2009

OKZ004>048-050>052-TXZ083>090-131200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1113 AM CDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT ACROSS OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK INCLUDES ALL OF NORTHERN... CENTRAL... WESTERN AND
SOUTHEASTERN OKLAHOMA AND WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM THIS
AFTERNOON INTO THE EVENING HOURS.

IMPACTS...
DAMAGE TO TENDER VEGETATION AND AUTOMOBILES FROM HAIL TO THE SIZE OF
GOLFBALLS.

DAMAGING WIND GUSTS UP TO 70 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS.

DISCUSSION...
A STORM COMPLEX THAT MOVED THROUGH NORTHERN OKLAHOMA THIS MORNING
HAS MOVED OUT OF THE AREA. BUT IT HAS LEFT AN OUTFLOW BOUNDARY THAT
EXTENDS ACROSS NORTHERN OKLAHOMA LATE FRIDAY MORNING FROM JUST NORTH
OF OKLAHOMA CITY TO SOUTH OF WOODWARD. THIS OUTFLOW BOUNDARY WILL
LIKELY EXTEND ACROSS PORTIONS OF CENTRAL AND WESTERN OKLAHOMA THIS
AFTERNOON. A DRYLINE IS EXPECTED TO DEVELOP ACROSS WEST TEXAS THIS
AFTERNOON AND MOVE INTO WESTERN NORTH TEXAS AND PERHAPS SOUTHWEST
OKLAHOMA THIS AFTERNOON.

HIGH INSTABILITY WILL REDEVELOP ACROSS THE AREA THIS AFTERNOON
ESPECIALLY NEAR AND SOUTH OF THE OUTFLOW BOUNDARY AND EAST OF THE
DRYLINE... ALTHOUGH A WARM LAYER IS CURRENTLY ACTING TO INHIBIT
THUNDERSTORM DEVELOPMENT. AS TEMPERATURES WARM THIS AFTERNOON AND
INSTABILITY INCREASES... SCATTERED THUNDERSTORMS MAY REDEVELOP WITH
THE HIGHEST CHANCES NEAR THE OUTFLOW BOUNDARY AND DRYLINE. IF STORMS
DO DEVELOP... SEVERE STORMS WILL BE LIKELY THAT WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUN 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
A FRONTAL BOUNDARY IS FORECAST TO REMAIN OVER OR NEAR OKLAHOMA AND
NORTH TEXAS THROUGH THE WEEKEND. HIGH PRESSURE BUILDING NORTHWARD
FROM TEXAS WILL HAVE A TENDENCY TO SUPPRESS THUNDERSTORM
DEVELOPMENT. HOWEVER...WITH THE BOUNDARY CLOSE BY...ALONG WITH
PLENTY OF MOISTURE AND MODERATE TO STRONG JET STREAM FLOW...
THUNDERSTORM CHANCES WILL CONTINUE FROM SATURDAY INTO EARLY NEXT
WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SATURDAY.

In the hours before

Special weather statement, Jun 12, 4:34 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
534 PM CDT FRI JUN 12 2009

TXZ090-122245-
CLAY TX-
534 PM CDT FRI JUN 12 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FAR SOUTHEAST CLAY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED JUST SOUTH OF NEWPORT AT 533 PM
CDT...MOVING EAST NORTHEAST AT 30 MPH. SMALL HAIL AND BRIEF WIND
GUSTS WILL BE POSSIBLE IN FAR SOUTHEAST CLAY COUNTY... INCLUDING IN
THE NEWPORT AREA.

CJS
Special weather statement, Jun 12, 6:00 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT FRI JUN 12 2009

OKZ015-016-130015-
DEWEY OK-CUSTER OK-
700 PM CDT FRI JUN 12 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN CUSTER AND
SOUTHERN DEWEY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF PUTNAM AT 659
PM CDT...MOVING EAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

CJS
Special weather statement, Jun 12, 6:07 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
707 PM CDT FRI JUN 12 2009

OKZ045-130030-
JEFFERSON OK-
707 PM CDT FRI JUN 12 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHERN JEFFERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER TERRAL AT 707 PM CDT...MOVING
NORTHEAST AT 10 MPH.

SMALL HAIL AND GUSTY WINDS ARE LIKELY WITH THIS STORM. THE STORM IS
INTENSIFYING AND MAY SEVERE.

PEOPLE IN JEFFERSON COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

The radar

The Dallas/Ft Worth radar (KFWS), 141 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Love

When
June 12, 6:08 PM CST
Where
Love County, 3 mi S of Leon
Measured
0.88 in hail
Reported by
Public
Coordinates
33.837, -97.430

Hail, Jefferson

When
June 12, 6:28 PM CST
Where
Jefferson County, 5 mi ENE of Terral
Measured
0.88 in hail
Reported by
Public
Coordinates
33.928, -97.859

Hail, Jefferson

When
June 12, 6:50 PM CST
Where
Jefferson County, 5.35 mi WSW of Grady
Measured
1.25 in hail
Reported by
Public
Coordinates
33.980, -97.750

Quarter- to half dollar-size hail was reported.

Hail, Jefferson

When
June 12, 7:00 PM CST
Where
Jefferson County, Ryan
Measured
1.25 in hail
Reported by
Public
Coordinates
34.020, -97.950

Hail, Jefferson

When
June 12, 7:20 PM CST
Where
Jefferson County, Ringling
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.180, -97.590

Hail, Carter

When
June 12, 7:30 PM CST
Where
Carter County, 2 mi S of Healdton
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
34.201, -97.490

Thunderstorm Wind, Cleveland

When
June 12, 9:18 PM CST
Where
Cleveland County, 3.64 mi ESE of Norman
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.204, -97.379

A 12-inch diameter pear tree was snapped off, with other significant tree damage reported on east Lindsay Street, between 36th and 48th Avenues. Fence damage and minor roof damage were also reported, mainly to shingles and gutters. Monetary damage estimates were not available.

Tornado, Cleveland

When
June 12, 9:23 PM CST to 9:39 PM CST
Where
Cleveland County, 2.31 mi ESE of Norman to 4.29 mi ESE of Norman
Rating
EF1
Path length
2.2 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
35.213, -97.400

The low-end EF1 tornado developed at the southern edge of the Summit Lakes addition just southeast of 24th Avenue SE and Alameda Street, then moved through the Highland Hills addition just northwest of 48th Avenue SE and Lindsey Street. Numerous trees were damaged and a small number of homes received minor roof damage. Monetary damage estimates were not available.

Hail, Cleveland

When
June 12, 9:55 PM CST
Where
Cleveland County, 3.72 mi SSW of Lake Thunderbird Dam
Measured
1.25 in hail
Reported by
Public
Coordinates
35.175, -97.256

The hail was reported on East Cedar Lane Road, between 120th and 132nd Avenues.

Hail, Pottawatomie

When
June 12, 9:58 PM CST
Where
Pottawatomie County, Dale
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.390, -97.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyThe tornado archive for Oklahoma, 2009Warnings in Oklahoma, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185064, 185065, 185067, 185068, 185069, 185070, 185102, 182723, 185094, 185095.